• Share. Be Supported. Recover.

    We are a friendly, safe community supporting each other's mental health. We are open 24 hours a day, 365 days a year.

Bipolar meds/low sex drive

B

bladeebla

New member
Joined
Jul 29, 2015
Messages
2
Hi all.
My boyfriend has bipolar II and takes lamictal and cymbalta. He had already been on this medication for a while before we got together, and in the first month of our relationship his sex drive was as high as mine - we were both equally really enthusiastic. Then his sex drive began to dip a bit here and there with his low moods, and now we have not had sex for about four months. He says he has no sex drive because of his medication, but I don't understand why he used to have a sex drive with me, and he won't explain that to me either. He says there is nothing he can do about his lack of interest in sex. I feel so powerless and alone with this (even though I know I am not - that many partners of people with BP seem to feel this way). I wonder has anybody ever overcome their medication-induced low libido, or is this like a sex drive death sentence? I am struggling to accept that there is nothing he can do, as he says, because I don't understand how that is possible, especially considering he was so enthusiastic about sex with me in the beginning!
 
Nikita

Nikita

Former member
Joined
Jun 20, 2015
Messages
4,860
These medications are known for their side effects concerning lowering sex drive,just to put your mind at rest,your boyfriend isn't lying about that.Had he not long started them maybe,even if he had started them a month or two into when you first met they may not have been affecting his sex drive then as side effects can take a good three to six months after starting a drug to appear.I am sure that could be the case.
Otherwise could it be the sexual chemistry has died down since it is usually more intense in the beginning.
Or has your boyfriend had problems with getting and keeping an erection?This could also be med related and could have made him scared to attempt sex in case he does not perform.He may just have found himself impotent one day and that is why he is saying there is nothing he can do?Maybe asking sensitively a few of the right questions could lead to the answers.I think most likely it is his medication,asking his psychiatrist to change to one with no sexual side effects could help,if such a thing exists.I hope you solve this problem and that I have been of some help.Nikitax
 
B

bladeebla

New member
Joined
Jul 29, 2015
Messages
2
Thanks for your response. I don't doubt that he's telling the truth, I know these medications have killed his sex drive. His body responds but he's mentally not interested in sex. He'd been on these medications for a while already when we met, so I'm confused why they didn't affect him in the beginning. I have struggled to find any solutions online for this problem. Apart from switching medications does anybody overcome this issue in any other way? I feel so sad about this that these drugs can remove such a beautiful aspect of life and relationships. I wouldn't be surprised if this side effect has ruined relationships for a lot of people on medication for mental illness. It seems to me like such an injustice!
 
Breakingtraining77

Breakingtraining77

Well-known member
Joined
Jun 30, 2015
Messages
243
Location
Stoneham, MA
I was on citalophram (celexia) and propranolol for a bit and had the same problem. Then the diagnosis of Bipolar was handed down, but that never really stopped me from wanting a "normal" sex life. We've been married for over 26 years, have adult kids and both work two (sometimes three) jobs, so I can understand where the timing is off. I do feel bad that my sexual mentality may be more based on my teenaged years, but thankfully Lithuim doesn't have any physical bearing.
 
Top